How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified MD
Category: Endocrinology
Satisfied Customers: 47166
Experience:  Board Certified Physician
41363181
Type Your Endocrinology Question Here...
Dr. David is online now

18 months ago I was feeling very fatigued, had problems with

Customer Question

18 months ago I was feeling very fatigued, had problems with digestion and with pains in my hands and feet.
After various blood tests my then GP diagnosed polymyalgia and put me on 20 mg prednisolone daily. I felt miraculously well for about 6 weeks until my GP told me to reduce medication to 10 mg asap.
Reduction was a nightmare and by December had only managed to reduce to 15 mg. I developed many side effects and was feeling terrible.
I insisted on seeing a consultant rheumatologist, who told me I had been misdiagnosed and was suffering from steroid toxicity and needed to come off the steroids asap. But he advised reducing only at 1 mg per month.
I couldn't face having to wait until March next year to be free of steroids so have reduced more quickly - it didn't seem to make things any worse by doing this.
I have now been off steroids for 2 months but nothing has improved.
I really feel absolutely awful - much worse than when I first asked for help 18 months ago.
I've got a long list of symptoms, which seem to tick a lot of boxes for a parathyroid problem, which I understand is very difficult to diagnose. From my research, I understand that there is controversy around the significance of blood test results - so how exactly can parathyroid problems be diagnosed?
After a very long wait, I saw an endocrinologist 2 days ago. I took a typed list of my symptoms to ensure I didn't waste time during the appointment but she seemed to dismiss everything I said. She was adamant that I'm not suffering from any problems with endocrine or adrenal systems.
Her diagnosis was that all my symptoms are being caused by osteoarthritis and has recommended physiotherapy. I am devastated.
My symptoms are:
serious lack of energy
pain and stiffness throughout body
muscle weakness - including bowels and bladder, which is horrible and humiliating - but luckily I often have constipation!
digestion problems - indigestion, heartburn, constant burping and feeling bilious
pain of frozen shoulder much worse now
constant back pain - including sciatica in both legs with pain, burning and numbness
difficulty standing and walking for more than a few minutes
numbness, weakness and pins and needles in hands and feet
clumsy and unsteady - have had several falls
weight gain of 4 stone while taking steroids - have since managed to lose 1 stone but appetite is out of control and I crave carbs
sleep problems - wake up in pain several times every night - consequently always tired
"brain fog" - forgetting words and names
breathlessness
hair loss
often unable to control body temperature
After confirmation of my misdiagnosis I found a new GP, who is wonderful and trying really hard to help me - bit I feel terrible that she is having to try and put right problems which are not of her making. Frankly, she's at a loss as to what to suggest and I can't say I blame her.
I'd be so grateful for any help or ideas as how to move forward.
Submitted: 1 month ago.
Category: Endocrinology
Expert:  Dr. David replied 1 month ago.

This is Dr. David. I am reviewing your question now and will be with you momentarily.

Expert:  Dr. David replied 1 month ago.

I am sorry you are having so many issues.

it can be difficult with so many issues and many of these issues may not be caused by one hormone problem

as we get older, we can have more problems with many of our body's systems.

for many patients at your age, a short course of steroids like prednisone can often help you feel better if you have issues like polymyalgia rheumatica.

a better dose may be just a low dose of prednisone like 2 or 5mg of prednisone daily

you may benefit from eating more protein and fruits and vegetables and cutting out gluten and white flour and carbohydrates and sugar and alcohol out of your diet.

you should get thyroid hormone levels, TSH, free T4 and free T3 levels checked.

you may benefit from regular exercise, yoga, which can help strengthen your muscles and could help decrease body pains.

medications like lyrica can help decrease pain from fibromyalgia in your body which can be tried to see if it helps

let me know if you have questions.

Expert:  Dr. David replied 1 month ago.

many patients can have pain and stiffness in their bodies at age 72.

at your age, it is very common for lack of estrogen to cause body aches and pains with loss of estrogen hormone for many years.

this can be helped in some patients by exercise therapy or medications like lyrica or sertraline or cymbalta or effexor

some patients are benefited by low dose of steroid hormone

or low doses of replacement of their estrogen like with a birth control pill or hormone replacement therapy of estrogen.

pelvic kegel exercises can help improve your pelvic muscles and help prevent bowel and bladder incontinence.

have you done kegel exercises before?

eating more protein and less carbs and exercising can help your muscles as well

let me know if you have questions.

Expert:  Dr. David replied 1 month ago.

Let me know if you have other questions.
If done for now, please leave Positive Rating of 5 stars so I can get credit for helping you today.
We only get credit for helping clients after positive feedback. (You may have to scroll up or down to see the ratings area)
You can always reach me directly with "a question for Dr. David" in the medicine or oncology categories if you have other questions.
Here is my website if you need to reach me:
http://www.justanswer.com/medical/expert-dr-david/
Thanks for using JustAnswers.com